Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 63, NWS Huntsville, AL

March 30, 2012Lawrence County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 30, 2012, 12:21 PM CDT for Lawrence County, Alabama. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2012, 12:21 PM CDT (17:21 UTC)
Expired
Mar 30, 2012, 1:15 PM CDT
In force
54 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Lawrence County, AL

The radar

The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 12:49 PM CDTHAIL 0.886 Wsw Moulton, ALDIME TO NICKEL SIZE HAIL WAS REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

690 
WUUS54 KHUN 301721
SVRHUN
ALC079-301815-
/O.NEW.KHUN.SV.W.0063.120330T1721Z-120330T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1221 PM CDT FRI MAR 30 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN NORTHWEST ALABAMA...

* UNTIL 115 PM CDT

* AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF MT HOPE...OR ABOUT 10 MILES NORTHEAST OF HALEYVILLE...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MT HOPE...
  LANDERSVILLE...
  WREN...
  MOULTON...
  SPEAKE...
  CHALYBEATE SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR INTERIOR ROOM.

&&

LAT...LON 3430 8743 3430 8753 3442 8753 3465 8723
      3452 8710 3442 8711 3429 8733 3430 8742
TIME...MOT...LOC 1720Z 231DEG 18KT 3434 8747

$$

70/DD
2 follow-up statements
101 
WWUS54 KHUN 301748
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1248 PM CDT FRI MAR 30 2012

ALC079-301815-
/O.CON.KHUN.SV.W.0063.000000T0000Z-120330T1815Z/
LAWRENCE AL-
1248 PM CDT FRI MAR 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR LAWRENCE COUNTY...

AT 1248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO 
GOLFBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
STORM WAS LOCATED NEAR LANDERSVILLE...OR ABOUT 7 MILES SOUTHWEST OF 
MOULTON...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WREN...
SPEAKE AND CHALYBEATE SPRINGS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3430 8743 3430 8753 3442 8753 3465 8723
      3452 8710 3442 8711 3429 8733 3430 8742
TIME...MOT...LOC 1748Z 231DEG 18KT 3443 8734

$$

70/DD
418 
WWUS54 KHUN 301813
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
113 PM CDT FRI MAR 30 2012

ALC079-301823-
/O.EXP.KHUN.SV.W.0063.000000T0000Z-120330T1815Z/
LAWRENCE AL-
113 PM CDT FRI MAR 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY EXPIRES AT 115
PM CDT...

WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE
THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

LAT...LON 3430 8743 3430 8753 3442 8753 3465 8723
      3452 8710 3442 8711 3429 8733 3430 8742
TIME...MOT...LOC 1813Z 231DEG 18KT 3451 8722

$$

70/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 11:42 AM CDT, 39 minutes earlier.

Area forecast discussion, Mar 30, 11:42 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 AM CDT FRI MAR 30 2012

.UPDATE...
MORNING UPDATE TO PUBLIC FORECAST.

&&

.DISCUSSION...
ONLY MINOR CHANGES WERE REQUIRED FOR THE SHORT TERM FORECAST THIS
MORNING...WITH THE MOST SIGNIFICANT BEING TO REDUCE HIGH
TEMPERATURES BY 5 DEGREES OR SO ACROSS NORTHWEST/NORTH CENTRAL
ALABAMA. LATEST DOPPLER RADAR DATA CONTINUES TO INDICATE AN EXPANDING
AREA OF RAIN AND EMBEDDED THUNDERSTORMS ACROSS NORTHWEST ALABAMA...
WITH THIS ACTIVITY EXPECTED TO PROGRESS EASTWARD THROUGH THE DAY.
ALTHOUGH VERY SMALL HAIL WILL BE POSSIBLE WITH THE STRONGEST CELLS --
DUE TO A LOW FREEZING LEVEL NOTED ON THE 12Z RSA SOUNDING --
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL BE THE MOST
SIGNIFICANT THREATS WITH THIS ACTIVITY. THE CURRENT FORECAST OF VERY
HIGH POPS LOOKS GOOD...AND THE ONLY CHANGE TO WEATHER GRIDS WAS TO
REFLECT A MORE SCATTERED COVERAGE OF STORMS ACROSS NORTHEAST
ALABAMA/SOUTHERN MIDDLE TENNESSEE THROUGH EARLY AFTERNOON. CLOUDS AND
PRECIPITATION WILL LIMIT HIGH TEMPERATURES TO THE MID 60S-70 DEGREE
RANGE FOR NORTHWEST AND NORTH CENTRAL ALABAMA...WITH MID 70S POSSIBLE
ELSEWHERE. UPDATED PRODUCTS HAVE ALREADY BEEN ISSUED.

70/DD

&&

.AVIATION...
/ISSUED 625 AM CDT FRI MAR 30 2012/
FOR 12Z TAFS...SHRA/TSRA WILL INCREASE THROUGH THE DAY AND ARE
EXPECTED TO PRODUCE PERIODS OF MVFR CIGS/VIS. SHOULD ANY STRONGER
SHOWERS IMPACT THE TERMINALS DIRECTLY...BRIEF OCCURRENCES OF IFR WILL
BE POSSIBLE. -RA AND CLOUD COVER SHOULD DECREASE AFTER 01-02Z AND
LEAD TO THE POTENTIAL FOR FOG OR LOW STRATUS AFTER MIDNIGHT.
ANTICIPATE WINDS TO REMAIN ARND 3-5KTS OVERNIGHT SO HAVE INDICATED AN
IFR STRATUS DECK DEVELOPING...BUT SFC VIS COULD DROP INSTEAD IF WINDS
GO CALM. EITHER WAY AT LEAST IFR CONDITIONS ARE EXPECTED OVERNIGHT
AND MAY APPROACH ALT MINS AT BOTH TERMINALS LEADING UP TO 12Z.

CCC

&&

.PREV DISCUSSION...
/ISSUED 421 AM CDT FRI MAR 30 2012/
A WAVY...ZONAL FLOW PREVAILED ACROSS THE LOWER-48. THIS MORNING'S
WATER VAPOR VIEW ALONG WITH ANALYSIS OF 500MB PLOTS INDICATED A
WESTERLY FLOW UNDER AN UPPER LOW SITUATED OVER GULF OF ALASKA WAS
BRINGING ADDITIONAL MOISTURE TO NORTHERN CALIFORNIA AND THE PACIFIC
NW. A DISTURBANCE IN THE UPPER LOW AROUND 43N150W WILL CONTINUE EAST
AND PLAY A FACTOR IN OUR LOCAL WEATHER FOR THE EARLY PORTION OF THE
NEXT WORK WEEK.

FURTHER TO THE EAST...AN EARLY START TO SUMMER WAS NOTED WITH A
COUPLE OF MESOSCALE CONVECTIVE SYSTEMS MOVING ACROSS THE EASTERN AND
CENTRAL GREAT PLAINS. A WEAKER MESOSCALE CONVECTIVE VORTEX - MCV
(REMNANTS OF CONVECTION THAT AFFECTED TEXAS A DAY OR SO AGO) WAS
MOVING EAST ALONG THE TX/LA BORDER. THIS IF IT HOLDS TOGETHER WILL
HELP BRING A VERY GOOD CHANCE FOR T-STORMS TO OUR AREA LATER TODAY.
A REGIONAL RADAR PERSPECTIVE SHOWS STORMS OVER THE LOWER MISSISSIPPI
VALLEY AND MID SOUTH NEARING THIS PART OF THE TENNESSEE VALLEY. A
FRONTAL BOUNDARY DRAPED FROM THE CENTRAL PLAINS...ESE TO THE SE
COAST SHOULD REMAIN NORTH OF HERE. OTHERWISE UNDER MOSTLY CLOUDY TO
CLOUDY SKIES...NIGHTTIME LOWS HAVE COOLED INTO THE UPPER 50S TO
UPPER 60S WITH LIGHT SW WINDS.

MODEL RUN INCONSISTENCIES CONTINUED THIS GO AROUND. FOR THE SHORT
TERM...IT IS HARD TO ARGUE TO SIGNIFICANTLY TRIM HIGH POPS THIS
AFTERNOON WITH THE GULF SYSTEM NEARING. LAST NIGHT...WE WERE ONLY
SHOWING LOW RAIN CHANCES COMPARED TO HIGHER VALUES NOTED NOW. WILL
KEEP CATEGORICAL RAIN CHANCES FOR THIS AFTERNOON AS THE MCV NOTED
ABOVE NEARS. MODEL SOUNDINGS SHOW HIGH ENOUGH PRECIP WATER
AMOUNTS...THAT WILL ALLOW SOME STORMS TO PRODUCE LOCALLY HEAVY
RAIN...GUSTY WINDS AND FREQUENT LIGHTNING. OVERALL...SEVERE WEATHER
RISKS REMAIN LOW INTO THE EVENING. RATHER EXTENSIVE CLOUD COVERAGE
WILL HELP TEMPER TODAY'S HIGH TEMPS ONLY INTO THE LOW/MID 70S...
WHICH IS WARMER THAN SEASONAL NORMS OF 69/70 THIS TIME OF YEAR. RAIN
CHANCES WILL DIMINISH FRIDAY EVENING AS THE MCV EXITS TO THE EAST.
RESIDUAL MOISTURE PLUS LIGHT WINDS WILL BE FAVORABLE FOR THE
DEVELOPMENT OF FOG...ESPECIALLY IF SKIES CLEAR AFTER THE SYSTEM
PASSES. DAYTIME HEATING PLUS DEEPER MOISTURE WILL KEEP A SLIGHT
CHANCE OF SHOWERS IN THE FORECAST FOR SATURDAY...AND MORE FOG SAT
NIGHT. WILL KEEP THE FAITH OF PREVIOUS RUNS AND GO FOR A DRY DAY FOR
PALM SUNDAY.

EXTENDED GUIDANCE INTO THE FIRST PART OF THE NEXT WORK WEEK
CONTINUED TO BRING THE PACIFIC BASED UPPER SYSTEM ACROSS THE
CONTINENTAL DIVIDE TO THE THE MISSISSIPPI VALLEY. THE APPROACH OF
THIS SYSTEM...ALONG WITH STRONGER SHEAR/INSTABILITY WILL BRING MORE
STORM CHANCES TO THE AREA. SOUNDING BASED SHEAR CONTINUED ON THE LOW
SIDE...BUT HIGH INSTABILITY AND NOT SO LOW WET-BULB ZERO HEIGHTS
(ESPECIALLY MON)MAY RESULT IN HAIL IN ADDITION TO GUSTY WINDS...
LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING. STAYED CLOSER TO THE
GFS...WITH THE FRONT MOVING ACROSS THE VALLEY EARLY WEDNESDAY. DRIER
AND COOLER TEMPS (LOWER 70S) ARE EXPECTED WED/THU. THE GFS/ECMWF FOR
WHAT IT IS WORTH...ARE KEEPING THE BRUNT OF THE COLDEST AIR NORTH OF
HERE FOR THE LATTER PORTIONS OF NEXT WEEK.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.

TN...NONE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 30, 4:35 AM CDT, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
435 AM CDT FRI MAR 30 2012

ALZ001>010-016-TNZ076-096-097-302000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
435 AM CDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA TODAY AS AN
UPPER LEVEL SYSTEM MOVES ACROSS THE SOUTHEAST. SOME STRONGER STORMS
COULD PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ON SATURDAY...A WEAK FRONTAL BOUNDARY WILL CROSS THE TENNESSEE
VALLEY BRINGING ANOTHER CHANCE FOR THUNDERSTORMS.

ADDITIONAL SYSTEMS MOVING ACROSS THE SOUTHEAST WILL INCREASE
THUNDERSTORM CHANCES AGAIN EARLY NEXT WEEK WITH STRONG TO SEVERE
THUNDERSTORMS POSSIBLE ON MONDAY INTO TUESDAY. LARGE HAIL AND GUSTY
WINDS WILL BE THE MAIN THREATS ASSOCIATED WITH THE STRONGER STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME...BUT ANY TIMELY REPORTS OF RAINFALL
AMOUNTS WILL BE APPRECIATED.

CCC

In the hours before

Special weather statement, Mar 30, 9:56 AM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
956 AM CDT FRI MAR 30 2012

ALZ001>003-301545-
COLBERT-FRANKLIN-LAUDERDALE-
956 AM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND SOUTHERN
LAUDERDALE COUNTIES UNTIL 1045 AM CDT...

AT 956 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA. THE STRONGEST
CELL WAS LOCATED NEAR CROOKED OAK...OR 7 MILES NORTHWEST OF
RUSSELLVILLE. ALL STORMS WERE MOVING NORTHEASTWARD AT 20 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CROOKED OAK...MALONE.
  MT HESTER.
  NEW BETHEL...POSEY LOOP.
  BARTON...CHEROKEE.
  PRIDE LANDING...COLBERT HEIGHTS.
  SPRING VALLEY.

&&

LAT...LON 3481 8810 3481 8749 3431 8780 3432 8818
TIME...MOT...LOC 1455Z 207DEG 19KT 3458 8783

70/DD
Special weather statement, Mar 30, 12:00 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT FRI MAR 30 2012

ALZ003-004-301745-
FRANKLIN-LAWRENCE-
1200 PM CDT FRI MAR 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN AND
SOUTHWESTERN LAWRENCE COUNTIES UNTIL 1245 PM CDT...

AT 1159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING SEVERAL STRONG THUNDERSTORMS ACROSS THE ADVISORY AREA. THE
STRONGEST CELL WAS LOCATED NEAR HACKLEBURG...OR 12 MILES WEST OF
HALEYVILLE. ALL STORMS WERE MOVING NORTHEASTWARD AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PHIL CAMPBELL...BELGREEN.
  SPRUCE PINE...ROCKWOOD.
  ISBELL.
  RUSSELLVILLE.
  PLEASANT RIDGE.
  NEWBURG...THARPTOWN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3431 8797 3457 8784 3456 8717 3430 8734
TIME...MOT...LOC 1658Z 221DEG 25KT 3431 8780

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:56 AM CDTSpecial Weather StatementHUNColbert, Franklin49 min
Mar 30, 12:00 PM CDTSpecial Weather StatementHUNFranklin, Lawrence45 min
Mar 30, 3:52 PM CDTSpecial Weather StatementHUNMarshall23 min
Mar 30, 3:59 PM CDTSpecial Weather StatementHUNCullman31 min
Mar 30, 4:14 PM CDTSpecial Weather StatementHUNJackson31 min
Mar 30, 4:19 PM CDTSpecial Weather StatementHUNCullman26 min
Mar 30, 4:22 PM CDTSpecial Weather StatementHUNCullman23 min
Mar 30, 4:26 PM CDTSpecial Weather StatementHUNDeKalb34 min
Mar 30, 5:23 PM CDTSpecial Weather StatementHUNJackson37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.